Last reply 3 months ago
Medication advice

Hi.
I’m new to this site, so hello first of all.
I am after some advice please. I have been diagnosed for over 10 years but only just started on medication about 3 months ago. I am injecting Rebif and having some real injection site issues. I have red, sore, hard patches wherever I have injected. I rotate sites as taught but the patches are not going away between injections.
It is getting to the point where I can not lie on my front and any tight fitted clothes are uncomfortable to wear.
Is this normal? Is there anything I can do? Can anyone help?!!!
It’s not a good start and I have the rest of my life to look forward to this !!
Any help would be greatly appreciated.
Thank you
Tina x

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


highlander
3 months ago

Hi @tina_gunn
Welcome to the club.
I’m afraid the only advice I can pass you is get in contact with your MS nurse that’s what their there for.
Or I do this call in the guru @stumbler he is the font of all knowledge related to ms.
I take tecfedera which is two pills a day but has a habit of making you flush every now and again.


stumbler
3 months ago

Hi @tina_gunn and welcome.

Unfortunately, injection site reactions can be a problem. Can I assume that you’re using some form of auto-injector? These can be very aggressive and you may have more success by injecting manually, if this is something that you could manage.

Was there some MS episode which preceded this late adoption of Rebif? It’s just that Rebif is one of the original and least effective Disease Modifying Therapies (DMTs). There are now a range of DMTs available, with a variety of delivery mechanisms, from injectables, Infusions through to oral.

So, you’re not stuck with this for life, if it doesn’t suit your life.

If manual injection is not an option for you, or doesn’t help, then contact your MS Nurse to discuss alternative DMTs. The latest philosophy is to hit MS hard and fast with the most effective DMTs. This gives you the best chance of limiting MS damage.

The other, old-school, conservative attitude is to start slow, only moving up in effectiveness as you accumulate further damage.

So, it’s important that you do a bit of your own research into what is available. Then you can play an active role in any related conversations, rather than being told “let’s try this one”.

The following documents give an introduction to DMTs and a fuller description :-

https://support.mstrust.org.uk/file/store-pdfs/Disease-modifying-drugs-WEB.pdf
https://support.mstrust.org.uk/file/DMD-Book-Final-WEB.pdf

and this is a tool to help you decide which you’d prefer :-

https://www.mstrust.org.uk/about-ms/ms-treatments/ms-decisions-aid

And, it’s not true what they say about Essex blondes, being an East London/Essex boy myself. 😉


tina_gunn
3 months ago

Hi @highlander and @stumbler
Hope this is the correct format to reply? I’m good at this technology stuff as you can tell (Perhaps the blond Essex girl stereotypes are not that wrong after all 🤔!!)
Unfortunately I dont have a permanent nurse at the moment, mine left and the temp replacement is a lovely lady but not a specialist on MS, and very difficult to get in touch with. I do have an appointment with my consultant in a month so will speak to her.
I am doing manual injections, didn’t like the autoinjector, but still causing problems.
I was symptom free for many years but started having little problems a while back mainly with my right hand and my legs and when it started to effect my work, which involves lots of heavy lifting and being on my feet all day, I decided it was time to start some treatment.
Rebif was my choice, after reading up on all the options, as it seemed the side effects would be the lesser of the evils for me. And other than the injection site issues I am doing ok with it.
I will speak to my consultant when I see her, she may suggest a change
I am feeling more relaxed knowing that it’s normal and my leg is not going to fall off any time soon!, hopefully 🤞So thank you.
Thank you for your replies, it’s nice to talk to people who understand and are in a similar boat.
I just need to figure out how to get a catchy @name on here like yours !
Regards Tina


stumbler
3 months ago

@tina_gunn , your response looks fine to me, so I maintain the stereotyping is wrong! 😉

It’s a shame about your MS Nurse. They are under a lot of pressure, just because of the numbers. But, seeing your Neurologist shortly is a good alternative.

Have you been given regular MRI Scans, as per the NICE guidance? This allows the monitoring of your MS activity to see if it is actively progressing. This can happen without giving you noticeable symptoms. This may be a wise move to get a feel for whatever has been going on since your last scan. However, it may be too early to see whether Rebif has had any effect.

With medication side-effects, you have to weigh up the known risks of side-effects, mitigated by close monitoring, against the unknown risks of the unpredictable progression of the MS. Hence the latest “hit it hard, hit it fast” approach to limit progression.

But, this must be your decision. It’s not just a vanity thing, having unpleasant marks around your body. You’re now in your prime, you should be glowing.

And, yes, we all do understand. We have varying depths of MS experience, from the not yet diagnosed to those who have had MS for more years than we care to recall.

I’d like to give you a clue about catchy @names , but it all depends on how you register for the site. I registered directly, so I had a choice of username – stumbler, as I’m always falling over. However, if you register via Facebook, your username is derived from your Facebook name……..

You enjoy the long weekend. It seems that you need these breaks from your job. It sounds very rewarding, but hard work.


tina_gunn
3 months ago

Thank you @stumbler
Your advice has been very much appreciated.
Have a good weekend x


dominics
3 months ago

@tina_gunn perhaps try a more effective and easier to take medication like Tecfidera? Havi G had both in the past the Tec is infinitely preferable to the Rebif and far more effective to boot.

Having intolerable inj site reactions is a pretty good reason to see your neuro and request a change. I found Copaxone much worse than Rebif.


tina_gunn
3 months ago

Thank you for the advice @dominics
I definitely will be having a chat with my consultant next month and feel I am armed with better information since chatting on her. Cheers.


potter
3 months ago

I was on Rebif for five years and changed to Tefidera because of skin rejection. The day after my shot I always felt like I was getting over the flu when I was on Rebif. I had to put up with some side effects from Tecfidera for a couple of months. I didn’t have any problems taking the Tecfidera after that and I was on it 6 years. Potter

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.